Alert archive / Iowa / Flash Flood Warnings in 2006
Flash Flood Warning 6, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Aug 13, 2006, 4:49 PM CDT for Clarke County, Iowa. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2006, 4:49 PM CDT (21:49 UTC)
- Expired
- Aug 13, 2006, 9:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Clarke County, IA
The radar
The Des Moines radar (KDMX), 76 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 5:05 PM CDT | FLASH FLOOD | Murray, IA | 5 INCHES OF RAIN REPORTED WITH WATER RUNNING OVER STREETS. |
| Aug 13, 5:31 PM CDT | FLASH FLOOD | Osceola, IA | NUMEROUS REPORTS OF WATER OVER ROADS IN AND AROUND OSCEOLA. ONE CAR STRANDED IN 3 FOOT DEEP WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.8 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 423 J/kg
- Mixed-layer CIN
- -229 J/kg
- Mixed-layer LCL
- 1255 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KDMX 132150 FFWDMX IAC039-140200- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DES MOINES IA 449 PM CDT SUN AUG 13 2006 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * FLASH FLOOD WARNING FOR... CLARKE COUNTY IN SOUTH CENTRAL IOWA * UNTIL 900 PM CDT * AT 444 PM CDT...TRAINED WEATHER SPOTTERS REPORTED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RAINFALL AMOUNTS OF OVER TWO INCHES PER HOUR HAVE BEEN REPORTED IN CLARKE COUNTY. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... OSCEOLA. ONE FOOT OF WATER HAS BEEN REPORTED FLOWING OVER ROADWAYS A FEW MILES NORTH OF OSCEOLA. FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES... DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE. LAT...LON 4115 9357 4091 9357 4091 9401 4114 9401 $$ STEINBUGL
3 follow-up statements
000 WGUS73 KDMX 132236 FFSDMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 535 PM CDT SUN AUG 13 2006 IAC039-140200- CLARKE IA- 535 PM CDT SUN AUG 13 2006 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CLARKE COUNTY UNTIL 900 PM CDT... AT 530 PM CDT...WEATHER SPOTTERS...AMATEUR RADIO AND LOCAL LAW ENFORCEMENT REPORTED THAT EXCESSIVE RAINFALL WAS PRODUCING FLASH FLOODING ALONG HIGHWAYS 34 AND 69. RAINFALL AMOUNTS OF FOUR TO FIVE INCHES HAVE BEEN REPORTED ACROSS PORTIONS OF CLARKE COUNTY. ONE CAR IS STRANDED IN OSCEOLA IN THREE FEET OF WATER. MOST GRAVEL ROADS AND LOW LYING AREAS ARE FLOODED. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 4115 9357 4091 9357 4091 9401 4114 9401 $$ STEINBUGL
000 WGUS73 KDMX 140007 FFSDMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 707 PM CDT SUN AUG 13 2006 IAC039-140200- CLARKE IA- 707 PM CDT SUN AUG 13 2006 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CLARKE COUNTY UNTIL 900 PM CDT... LOCAL LAW ENFORCEMENT AND THE COUNTY DISPATCH OFFICE HAVE REPORTED THAT FLOODING HAS RECEDED IN OSCEOLA. IN ADDITION...LOW LYING AND POOR DRAINAGE FLOODING HAS ALSO SUBSIDED. HOWEVER...AREAS NORTHWEST OF OSCEOLA THAT RECEIVED THE HEAVIEST RAINFALL MAY STILL HAVE FLOODING OCCURRING. RURAL FLOODING ALONG SMALL CREEKS AND STREAMS MAY ALSO BE ONGOING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN DES MOINES. LAT...LON 4115 9357 4091 9357 4091 9401 4114 9401 $$ STEINBUGL
000 WGUS73 KDMX 140059 FFSDMX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 757 PM CDT SUN AUG 13 2006 IAC039-140107- CLARKE IA- 757 PM CDT SUN AUG 13 2006 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CLARKE COUNTY HAS BEEN CANCELLED... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAW ENFORCEMENT OFFICIALS IN CLARKE COUNTY REPORT THAT WATER PREVIOUSLY OVER AREA ROADS HAS RECEDED AS OF 755 PM AND IS NO LONGER RUNNING OVER AREA ROADS SUNDAY EVENING...THEREFORE THE FLASH FLOOD WARNING HAS BEEN CANCELLED. LAT...LON 4115 9357 4091 9357 4091 9401 4114 9401 $$ VACHALEK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 3:15 PM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, Aug 13, 3:15 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 315 PM CDT SUN AUG 13 2006 .SHORT TERM /REST OF TODAY/... UPDATED ZONES AND GRIDS FOR SEVERE THUNDERSTORM WATCH /718/. && .PREV DISCUSSION... (ISSUED 156 PM CDT SUN AUG 13 2006) SHORT TERM /TONIGHT THROUGH TUESDAY/... REGIONAL RADAR CURRENTLY DEPICTING AREA OF SHRA/TSRA ALONG A KRST-KFOD-KLNK LINE...WHICH IS WELL-ALIGNED WITH SW-NE MOISTURE PLUME EVIDENT IN THE WATER VAPOR IMAGERY. WV LOOP ALSO SHOWING ADVANCING S/W TROUGH MOVING EWD ACROSS THE DAKOTAS SPREADING SUFFICIENT LARGE SCALE ASCENT ACROSS MUCH OF THE UPPER MISSISSIPPI VLY. MID AND HIGH LVL CLOUD DEBRIS HAS LIMITED OVERALL INSTABILITY TO SOME DEGREE EARLY THIS AFT...HOWEVER APPEARS BEST SVR THREAT WILL BE ALONG THE LEADING EDGE OF THE CONVECTION ACROSS THE CENTRAL/SCENT CWA WHERE TEMPERATURES HAVE REACHED THE LOW-MID 80S WITH DEWPOINTS REACHING THE LOW 70S DESPITE BKN-OVC SKIES. LATEST RUC SEEMS TO HAVE A FAIRLY DECENT HANDLE ON THE EVOLUTION OF THE CONVECTION AS IT DEVELOPS 1500-2000 J/KG MLCAPES ACROSS THE AFOREMENTIONED AREA FM THIS AFT INTO TNT. LACK OF DRY AIR INTRUSION/ENTRAINMENT INTO THE MID LVLS WILL LIMIT THE OVERALL THREAT OF DAMAGING WINDS ALTHOUGH STILL POSSIBLE WITH 1000+ J/KG DCAPE. HAIL NOT LIKELY GIVEN RATHER HIGH FZ LVLS. LOCALLY HEAVY RAINFALL SEEMS LIKELY GIVEN SREF PWATS /2-3STD/ ABOVE NORMAL AND STRONG LLVL MOISTURE CONVERGENCE/TRANSPORT ALONG THE COLD FRONT. IN ADDITION...FAVORABLE RT ENTRANCE DYNAMICS OF AN /120+KT/ ULJ WILL ALSO BE IN PLACE FM THIS EVE INTO TONIGHT WITH MAIN FOCUS ACROSS THE FAR SOUTH. THUS...SLGHT RISK FOR EXCESSIVE RAINFALL POTENTIAL WITH ISOLD 1.50-2.00 RAINFALL TOTALS NOT OUT OF THE QUESTION ALTHOUGH OVERALL STORM MOVEMENT SHOULD BE PROGRESSIVE. LLVL CAA IN THE WAKE OF THE FROPA WILL ESSENTIALLY KEEP TRAINING OF CELLS TO A SHORT DURATION. HAVE USED A MET/MAV BLEND FOR LOWS TNT AND GRADUALLY TAPER PCPN OUT OF THE CWA BY 12Z MON. THE COLD FRONT WILL REACH THE GREAT LAKES/MID MISSISSIPPI VLY BY MID-DAY MONDAY WITH SFC HI PRES DROPPING ESEWD FM THE NORTHERN PLAINS. THE COOL HIGH PRES SYS WILL PROVIDE DRY CONDITIONS THRU TUESDAY WITH SEASONABLY WARM DAYS AND RELATIVELY COOL NIGHTS. HAVE MIXED DOWN NAM 850 T FOR HIGHS TOMORROW WHICH WILL YIELD UPR 70S-LOW 80S FOR HIGHS. SREF PWATS /1-2STD/ BELOW NORMAL COMBINED WITH CLEAR SKIES AND LIGHT WINDS WILL ALLOW FOR IDEAL RADIATIONAL COOLING ON MONDAY NIGHT WITH NISH VLY LOCATIONS AS WELL AS THE /KALO/KMIW/KAMW/ CORRIDOR TO SEE LOW/MID 50S WITH /KMCW/KEST/ DIPPING TO AROUND 50. HAVE GONE AOB MET/MAV IN THIS TIME FRAME. OVERALL...PLEASANT AND COMFORTABLE CONDITIONS WITH LOW HUMIDITY WILL BE COMMON INTO MID WEEK. LONG TERM /WEDNESDAY THROUGH SUNDAY/... NO SIG CHANGES IN THE XTNDD GIVEN PENDING SVR WX THREAT THIS AFT. AFOREMENTIONED SFC HIGH WILL SLIDE EWD INTO THE LWR GREAT LAKES BY WEDNESDAY WITH WAA/RETURN FLOW REGIME COMMENCING ACROSS THE CENTRAL PLAINS/MID MO VLY. FIRST SHOT AT PCPN APPEARS TO BE WED EVE/NGHT ACROSS THE FAR W AS SURGE OF 850-700MB THETA-E ADV MOVES NNEWD ACROSS THE MID MO VLY. LEE SFC TROUGH DEVELOPS ACROSS THE HIGH PLAINS BY THURS AS NRN STREAM UPR RIDGING TRANSLATES EWD INTO THE UPR GRT LAKES. MED RANGE MODEL SOLNS BEGIN TO DIVERGE BY THIS TIME AS THE ECMWF MORE AGGRESSIVE WITH ADVANCING FRONTAL SYSTEM THAN THE GFS. 13/00Z MREF AND NCEP ENSEMBLE MEAN SEEM TO BE A GOOD COMPROMISE IN THE OUTER PDS GIVEN OVERALL UNCERTAINTY WITH RESPECT TO THE UPPER LEVEL PATTERN WHICH FEATURES SEVERAL NRN STREAM DISTURBANCES TRANSLATING EWD ON THE SRN EDGE OF THE WESTERLIES. AVIATION... OCNL MVFR VIS/CIGS IS TSRA THIS AFT/EVE AS COLD FRONT TRANSLATES ESEWD ACROSS THE STATE. IMPROVEMENT IS EXPECTED BY LATE IN THE PD AS HI PRES MOVES SEWD FROM THE NORTHERN PLAINS AND INTO THE UPPER MISSISSIPPI VALLEY. SSE SFC WNDS BCMG NWERLY IN THE WAKE OF FROPA. HYDROLOGY... LOCALLY HEAVY RAINFALL /RATES/ MAY CAUSES SOME MINOR FLOODING /URBAN-POOR DRAINAGE AREAS/ PROBLEMS FM THIS AFT INTO TONIGHT AS CONVECTION CONTINUES TO MOVE EWD ALONG ADVANCING COLD FRONT. HOWEVER...STORM MOTION WILL BE RATHER PROGRESSIVE WHICH SHOULD LIMIT ANY WIDESPREAD +RA. IN ADDITION...SLIGHT RISK OF EXCEEDING FFG ACROSS PTNS OF FAR SOUTHERN IA CWA PER HPC. && .DMX WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH 718 ALONG AND EAST OF A GREENFIELD...STORY CITY TO PARKERSBURG LINE. && .SHORT TERM...STEINBUGL
Hazardous weather outlook, Aug 13, 1:15 PM CDT, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 115 PM CDT SUN AUG 13 2006 IAZ004>007-015>017-023>025-033>035-044-045-141100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL- 115 PM CDT SUN AUG 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA GENERALLY NORTHWEST OF A LINE FROM CARROLL TO FORT DODGE TO MASON CITY. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE REDEVELOPING INTO EARLY EVENING...BEFORE MOVING OFF TO THE EAST. EXPECT BRIEF DOWNPOURS AND OCCASIONAL LIGHTNING...BUT MOST OF THE THREAT FOR SEVERE WEATHER OR HEAVY RAIN SHOULD BE OFF TO THE SOUTHEAST OF CARROLL...FORT DODGE AND MASON CITY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS FROM WEDNESDAY NIGHT INTO NEXT WEEKEND. IT IS TOO EARLY TO DETERMINE SEVERE POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE NOT LIKELY TO BE NEEDED. IAZ026>028-036>039-046>050-057>062-070>075-081>086-092>097-141100- FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 115 PM CDT SUN AUG 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA GENERALLY SOUTHEAST OF A LINE FROM CARROLL TO FORT DODGE TO MASON CITY. .DAY ONE...THIS AFTERNOON AND TONIGHT ONGOING THUNDERSTORMS SHOULD BEGIN TO RE-INTENSIFY LATER THIS AFTERNOON FROM SOUTHWEST IOWA INTO CENTRAL IOWA AND THE IOWA FALLS AND WATERLOO AREAS. THE MAIN THREAT FROM THESE STORMS SHOULD BE HEAVY RAINFALL...BUT THERE IS ALSO A SLIGHT RISK FOR DAMAGING THUNDERSTORM WINDS WITH A FEW OF THE STRONGER STORMS. ISOLATED RAINFALL AMOUNTS IN EXCESS OF 2 INCHES ARE POSSIBLE...WHICH COULD CAUSE URBAN FLOODING. THE THUNDERSTORMS SHOULD GRADUALLY MOVE OFF TO THE SOUTHEAST...EXITING SOUTHERN AND SOUTHEAST IOWA BETWEEN 9 PM AND MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS FROM WEDNESDAY NIGHT INTO NEXT WEEKEND. IT IS TOO EARLY TO DETERMINE SEVERE POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION IS LIKELY OVER PORTIONS OF CENTRAL AND SOUTHERN IOWA BETWEEN 4 PM AND 9 PM. JUNGBLUTH
In the hours before
Local storm report, Aug 13, 4:49 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
449 PM CDT SUN AUG 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM FLASH FLOOD 1 N OSCEOLA 41.05N 93.77W
08/13/2006 CLARKE IA TRAINED SPOTTER
ONE AND A HALF FEET OF WATER RUNNING OVER HIGHWAY 65.
&&
MRUSSELLThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 3:22 PM CDT | Severe Thunderstorm Warning | DMX | Warren | 38 min |
| Aug 13, 3:29 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 61 min |
| Aug 13, 5:03 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 57 min |
| Aug 13, 6:36 PM CDT | Severe Thunderstorm Warning | DMX | Davis, Wapello | 54 min |
Nearby
Flash Flood Warnings in Iowa, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.